The EMS Publishing House is now EMS Press and has its new home at ems.press.

Please find all EMS Press journals and articles on the new platform.

Zeitschrift für Analysis und ihre Anwendungen


Full-Text PDF (278 KB) | Metadata | Table of Contents | ZAA summary
Volume 20, Issue 3, 2001, pp. 637–659
DOI: 10.4171/ZAA/1036

Published online: 2001-09-30

Semilinear Hyperbolic Systems with Singular Non-Local Boundary Conditions: Reflection of Singularities and Delta Waves

Irina Kmit[1] and Günther Hörmann[2]

(1) Mechanics and Mathematics, Lviv, Ukraine
(2) Universität Wien, Austria

In this paper we study initial-boundary value problems for first-order semilinear hyperbolic systems where the boundary conditions are non-local. We focus on situations involving strong singularities, of the Dirac delta type, in the initial data as well as in the boundary conditions. In such cases we prove an existence and uniqueness result in an algebra of generalized functions. Furthermore, we investigate the existence and structure of delta waves, i.e., distributional limits of solutions to the regularized systems. Due to the additional singularities in the boundary data the search for delta waves requires a delicate splitting of the solution into a linearly evolving singular part and a regular part satisfying a nonlinear equation. A new feature in the splitting procedure used here, compared to delta waves in pure initial value problems, is the dependence of the singular part also on part of the regular part due to singularities enetering from the boundary. Finally, we include simple examples where the existence of delta waves breaks down.

Keywords: Semilinear hyperbolic equations, Colombeau algebras, non-local boundary conditions, delta waves

Kmit Irina, Hörmann Günther: Semilinear Hyperbolic Systems with Singular Non-Local Boundary Conditions: Reflection of Singularities and Delta Waves. Z. Anal. Anwend. 20 (2001), 637-659. doi: 10.4171/ZAA/1036